Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2018, 3:52 PM MDT for Arapahoe County, Colorado. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 3:52 PM MDT (21:52 UTC)
- Expired
- Jun 17, 2018, 4:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:02 PM MDT | TSTM WND GST 71 | Deer Trail, CO | |
| Jun 17, 4:02 PM MDT | HAIL 1 | Deer Trail, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495
WUUS55 KBOU 172152
SVRBOU
COC005-172230-
/O.NEW.KBOU.SV.W.0089.180617T2152Z-180617T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
352 PM MDT SUN JUN 17 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Arapahoe County in northeastern Colorado...
* Until 430 PM MDT.
* At 352 PM MDT, a severe thunderstorm was located over Deer Trail,
or 29 miles northwest of Limon, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Deer Trail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3968 10413 3974 10397 3974 10394 3959 10385
3957 10392 3956 10406
TIME...MOT...LOC 2152Z 232DEG 19KT 3960 10404
HAIL...1.00IN
WIND...60MPH
$$
RPK1 follow-up statement
165
WWUS55 KBOU 172206
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
406 PM MDT SUN JUN 17 2018
COC005-172230-
/O.CON.KBOU.SV.W.0089.000000T0000Z-180617T2230Z/
Arapahoe CO-
406 PM MDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EASTERN ARAPAHOE COUNTY...
At 406 PM MDT, a severe thunderstorm was located 4 miles northeast of
Deer Trail, or 30 miles northwest of Limon, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Deer Trail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3968 10413 3974 10397 3974 10394 3959 10385
3957 10392 3956 10406
TIME...MOT...LOC 2206Z 232DEG 19KT 3965 10396
HAIL...1.00IN
WIND...60MPH
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:27 PM MDT, 25 minutes earlier.
Area forecast discussion, Jun 17, 3:27 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 PM MDT Sun Jun 17 2018 .SHORT TERM...(This evening through Monday) Issued at 242 PM MDT Sun Jun 17 2018 Showers and thunderstorms over the northern mountains continue to dissipate as they come down in elevation over the plains, as the stratus has left more stable conditions with cooler surface temperatures. However, further south, less stratus cover earlier on allowed for warmer temperatures so storms are able to survive coming off the southern foothills and Palmer Divide, moving northeast into better CAPE values. Precipitable water values continue to be near an inch, with higher values near the northeast corner. The convergence boundary along the surface low trough axis out from Sedgwick County south-southwest into eastern Lincoln County is expected to provide the focus for severe weather, already spawning a tornado-producing storm in Sedgwick County. Large hail, tornadoes and strong winds will continue to be a threat out east through mid-evening. Elsewhere, storms will still have the potential for brief heavy rain, with rainfall rates of 0.5-1.0 inches in 20 minutes or less. Northeasterly upslope flow at the surface and the upper disturbance currently moving north over southern New Mexico and into the state later tonight will keep the convective activity going over most of the forecast area through midnight, with the high country likely shutting off shortly after, and showers pushing northeast through the early morning hours. On Monday, drier southwesterly flow aloft will push over the area as an upper low spins in the northern Great Basin. At the surface however, a low will deepen over southeastern Colorado with northeasterly flow into the forecast area. This will cap the area in the morning, but then erode and allow for scattered showers and thunderstorms for the high terrain, mostly along and east of the divide in the afternoon, moving east over the adjacent plains. Temperatures will be similar to a few degrees warmer tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 327 PM MDT Sun Jun 17 2018 Models have south-southwesterly flow aloft Monday night into Tuesday night. An upper trough axis moves across the CWA Wednesday with weak northwesterly flow aloft on Wednesday night. The synoptic scale energy is pretty benign on the QG Omega fields through the periods. The low level pressure and wind fields show northeasterly upslope behind a cold front move across Monday night. The upslope continues Tuesday through Wednesday. There could be normal drainage patterns Wednesday night. For moisture, models keep plenty around through Wednesday night. There are 50s- lower 60s F dew point readings for the plains and lower foothills Monday night through Wednesday night. There is pretty significant CAPE around through the periods as well. The QPF fields show plenty of measure rainfall for the afternoon and evening periods, especially on the GFS. Will go with or keep in the pretty high pops for the late day periods. Will need to keep an eye out for excessive rainfall of and flooding potential for late day Tuesday. For temperatures, Monday's highs are a bit higher than today's, with Tuesday's cooling back down again. For the later days, Thursday through Sunday, models have upper ridging on Thursday and Friday along with some drying and warming. There is a weak upper trough on most of the models later Saturday into Sunday. That should increase the pops again. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 242 PM MDT Sun Jun 17 2018 Scattered showers/storms are pushing northeast across the southern front range urban corridor and are expected to continue through the afternoon. Expect some IFR/MVFR cigs in the heavier showers. Showers expected to diminish around midnight as drier air moves in aloft but low clouds expected to remain given continued northeast low level flow. Forecast soundings have the lower clouds dissipating by mid morning with clear skies, only to fill in again in the afternoon with isolated showers/storms expected that afternoon. && .HYDROLOGY... Issued at 327 PM MDT Sun Jun 17 2018 Precipitable water values of 1-1.2 inches will continue to support the chance of heavy rain from the stronger thunderstorms, most likely occurring over the southern urban corridor then northeast across the rest of the plains. Storms so far have exhibited rainfall rates of 0.5 inches in as little as 10 minutes. Expect some stronger storms to be able to produce as much an inch in 20 minutes. Showers and storms will continue through midnight tonight then decrease, with the greatest chance of possible localized flooding issues until 9pm. Tomorrow, precipitable water values decrease and there will not be an upper disturbance to deal with, so hydrology issues will be much less of a concern. In the later periods, Monday night through Wednesday night, precipitable water values are progged in the 0.75-1.25 range for the plains and foothills. Flashing flooding issues are a possibility, especially late day Tuesday as the models show this the wettest period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM....RJK AVIATION.....Kriederman HYDROLOGY....Kriederman RJK
Hazardous weather outlook, Jun 17, 11:02 AM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Sun Jun 17 2018 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Sun Jun 17 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and embedded thunderstorms over the mountains and foothills will spread to the nearby plains right around noon, and then spread over the remainder of the plains by evening. The main threat with the storms will be heavy rain with local rainfall amounts of an inch of rain in 30 minutes or less with the stronger storms. The burn scars will be susceptible to localized flash flooding with the heavy rain. There is a threat of strong to potentially severe storms over the far northeast plains, especially from Last Chance to Sterling and points east. The main threat would be hail around an inch or slightly larger in diameter and strong damaging winds. A convergence zone of northerly winds meeting southerly winds over this area will also introduce the threat of brief landspout tornadoes or funnel clouds. Showers and possible storms will continue through the evening, and then gradually decreasing from west to east after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Shower and thunderstorms will be likely for much of the forecast area, especially late in the day and in the evening through Wednesday. Heavy rainfall, small hail and lightning will be the main threats. Heavy rainfall may producing flooding, especially in the more flood prone areas including burned areas. Scattered late day showers and thunderstorms area expected Thursday and Friday, then isolated coverage on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today, however heavy rain and flooding reports will be appreciated.
In the hours before
Special weather statement, Jun 17, 1:40 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT SUN JUN 17 2018
COZ050-172015-
Sedgwick County CO-
140 PM MDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK COUNTY UNTIL 215
PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedgwick, or 14 miles south of Chappell, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ovid, Sedgwick and Marks Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4091 10226 4080 10253 4097 10266 4097 10265
4101 10257 4100 10231
TIME...MOT...LOC 1939Z 214DEG 23KT 4089 10254
RPKLocal storm report, Jun 17, 2:28 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 4 NE SEDGWICK 40.97N 102.48W
06/17/2018 M1.00 INCH SEDGWICK CO TRAINED SPOTTER
&&Local storm report, Jun 17, 2:43 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TORNADO 2 NW JULESBURG 41.00N 102.29W
06/17/2018 SEDGWICK CO STORM CHASER
WEAK TORNADO BRIEFLY TOUCHED DOWN IN AN OPEN
FIELD. NO DAMAGE REPORTED. NO INJURIES.
0157 PM HAIL 4 NE SEDGWICK 40.97N 102.48W
06/17/2018 M1.00 INCH SEDGWICK CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:40 PM MDT | Special Weather Statement | BOU | Sedgwick | 35 min |
| Jun 17, 1:44 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 31 min |
| Jun 17, 1:51 PM MDT | Tornado Warning | BOU | Sedgwick | 24 min |
| Jun 17, 2:13 PM MDT | Tornado Warning | BOU | Sedgwick | 17 min |
| Jun 17, 2:36 PM MDT | Areal Flood Advisory | BOU | Douglas | 114 min |
| Jun 17, 4:20 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 25 min |
| Jun 17, 4:32 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 43 min |
| Jun 17, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Jun 17, 5:05 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jun 17, 5:29 PM MDT | Tornado Warning | BOU | Washington | 20 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.